Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 16, NWS Honolulu, HI

May 24, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 24, 2011, 3:30 PM HST for Kalawao County, Hawaii. It took effect at May 25, 2011, 6:00 AM HST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 3:30 PM HST (01:30 UTC)
In effect from
May 25, 2011, 6:00 AM HST
Expired
May 26, 2011, 3:00 PM HST
In force
33 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WWHW70 PHFO 250130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE MAY 24 2011

...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT...

.A DEEP LAYERED HIGH PRESSURE SYSTEM NORTH OF HAWAII WILL PRODUCE A
TIGHT PRESSURE GRADIENT ACROSS THE STATE AND CAUSE STRONG WINDS
NEAR THE SUMMIT.

HIZ022-251430-
/O.NEW.PHFO.WI.Y.0016.110525T1600Z-110526T1600Z/
HALEAKALA SUMMIT-
330 PM HST TUE MAY 24 2011

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
THURSDAY. 

WINDS NEAR THE HALEAKALA SUMMIT WILL REACH SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
4 follow-up statements
255 
WWHW70 PHFO 251334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED MAY 25 2011

...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT...

.HIGH PRESSURE NORTH OF HAWAII WILL BRING STRONGER WINDS TO THE
HALEAKALA SUMMIT.

HIZ022-260245-
/O.CON.PHFO.WI.Y.0016.110525T1600Z-110526T1600Z/
HALEAKALA SUMMIT-
334 AM HST WED MAY 25 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
HST THURSDAY. 

WINDS NEAR THE HALEAKALA SUMMIT WILL REACH SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
062 
WWHW70 PHFO 260136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST WED MAY 25 2011


HIZ022-261445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-110526T1600Z/
HALEAKALA SUMMIT-
336 PM HST WED MAY 25 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

EAST WINDS OF 25 TO 35 MPH WILL CONTINUE ACROSS HALEAKALA SUMMIT THROUGH
TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
WROE
610 
WWHW70 PHFO 261341
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST THU MAY 26 2011

HIZ022-270245-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-110527T1600Z/
HALEAKALA SUMMIT-
341 AM HST THU MAY 26 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. 

EAST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL CONTINUE ACROSS
HALEAKALA SUMMIT TODAY THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
795 
WWHW70 PHFO 270100
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
300 PM HST THU MAY 26 2011

HIZ022-270200-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-110527T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
300 PM HST THU MAY 26 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE WEAKENED TO BELOW ADVISORY LEVELS AT THE HALEAKALA
SUMMIT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 24, 10:00 AM HST, 5 hours 30 minutes earlier.

Area forecast discussion, May 24, 10:00 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE MAY 24 2011

.SYNOPSIS...
BREEZY TRADE WINDS WILL CONTINUE THROUGH THE WEEK WITH A SLIGHT
WEAKENING THIS WEEKEND. THE TRADES WILL BRING SHOWERS THAT WILL
FOCUS OVER WINDWARD AND MAUKA AREAS...ESPECIALLY DURING NIGHTS AND
MORNINGS...AND WITH A FEW OF THE SHOWERS REACHING LEEWARD LOCATIONS
OF THE SMALLER ISLANDS. THE LEEWARD SIDE OF THE BIG ISLAND WILL SEE
AFTERNOON CLOUDS WITH SOME SHOWERS.

&&

.DISCUSSION...
A FLAT 1031 MB SURFACE HIGH 850 MILES NORTH OF THE STATE IS
USHERING FRESH TO LOCALLY STRONG TRADE WINDS ACROSS THE HAWAIIAN
ISLANDS TODAY. THIS HIGH WILL REMAIN NEARLY IN PLACE FOR THE NEXT
FEW DAYS AND THEN VERY SLOWLY PROPAGATING EASTWARD FRIDAY THROUGH
SUNDAY. WE EXPECT ONLY SUBTLE INCREASES AND DECREASES IN WIND
SPEEDS AS THE GRADIENT ACROSS THE AREA WILL NOT CHANGE MUCH. THE
HIGHEST WINDS OVER THE NEXT WEEK WILL ACTUALLY BEGIN TONIGHT GO
THROUGH THURSDAY AS THERE IS A SMALL SOUTHERLY PUSH FROM THE HIGH
TO THE NORTH. THE WINDS WILL THEN WEAKEN SLIGHTLY FRIDAY THROUGH
THE MONDAY AS THE HIGH BEGINS TO TRANSITION TO THE EAST...THEN
EVENTUALLY STRENGTHENING AGAIN NEXT TUESDAY.

ALOFT...SUBSIDENCE SUPPLIED BY A PERSISTENT MID-LEVEL RIDGE NORTH OF
THE ISLANDS WILL KEEP A LID ON THE TRADE SHOWERS AND LIMIT THEM TO
THE LOWEST 8000 FT OF THE ATMOSPHERE. THIS RIDGE WILL MAINTAIN THE
SURFACE RIDGING TO THE NORTH...AND ALLOW FOR A DEEP LAYER OF TRADE
WINDS WHICH WILL ALLOW FOR STRONG WINDS AROUND THE HALEAKALA SUMMIT
OVER THE NEXT COUPLE OF DAYS. WINDS AT THE SUMMIT HAVE EASED FOR
NOW...BUT THEY ARE FORECAST TO APPROACH ADVISORY SPEEDS
TONIGHT...AND REMAIN ELEVATED THROUGH THURSDAY.

CURRENT SATELLITE SHOWS TYPICAL TRADE CLOUD BUILD UPS ALONG THE
WINDWARD SLOPES OF ALL THE ISLANDS THIS MORNING. SHOWER COVERAGE ON
RADAR IS ISOLATED AND MOSTLY WINDWARD AREAS. A STRONG DIURNAL
PATTERN WITH RESPECT TO CLOUD AND SHOWER COVERAGE WILL CONTINUE
THROUGH THE FORECAST PERIOD...WITH TRADE SHOWERS MOST ACTIVE DURING
NIGHTS AND MORNINGS...AND LEAST ACTIVE IN THE MID-AFTERNOONS. CLOUD
COVER AND RAINFALL DISTRIBUTION MAXIMUMS WILL FOCUS WINDWARD AND
MOUNTAIN LOCATIONS WITH THE BREEZY TRADES CARRYING A FEW SHOWERS
ONTO LEEWARD SIDES OF THE SMALLER ISLANDS. THE LEEWARD BIG ISLAND
WILL SEE AFTERNOON CLOUDS AND SHOWERS THAT WILL GENERALLY CLEAR
OVERNIGHT. ATMOSPHERIC MOISTURE WILL PERSIST A LITTLE BELOW NORMAL
THROUGHOUT THE FORECAST PERIOD AND SO OVERALL RAINFALL SHOULD FOLLOW
SUIT.

&&

.AVIATION...
RAOBS FROM HILO AND LIHUE AND ACARS SOUNDINGS OUT OF HONOLULU SHOW
THE SUBSIDENCE INVERSION HAS STRENGTHENED AND LOWERED OVER THE PAST
24 HOURS. STRONG TRADE WINDS REMAIN IN PLACE...WITH 25-30 KNOT WINDS
IN THE BOUNDARY LAYER ALSO APPARENT ON RADAR VAD WIND PROFILES.
WINDS THIS STRONG ARE CONDUCIVE TO MODERATE LOW-LEVEL TURBULENCE IN
THE LEE OF THE MOUNTAINS...AND THE STRENGTHENING/LOWERING INVERSION
WILL ENHANCE THE TURBULENCE POTENTIAL. AIRMET TANGO FOR MODERATE
LOW-LEVEL TURBULENCE REMAINS IN EFFECT...AND WILL LIKELY REMAIN UP
THROUGH MUCH OF THE WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR THE WINDIER
MARINE ZONES AROUND THE BIG ISLAND AND MAUI COUNTY...AND HAS BEEN
EXPANDED TO INCLUDE THE KAIWI CHANNEL THIS MORNING. SOME INDICATIONS
FROM GLOBAL MODELS THAT A SUBTLE TIGHTENING OF THE LOW LEVEL GRADIENT
WILL OCCUR FROM EARLY WEDNESDAY MORNING THROUGH THURSDAY...LEADING
TO SLIGHTLY STRONGER TRADE WINDS...WHICH COULD REQUIRE MORE ZONES
TO BE ADDED TO THE SCA. THE WIND WAVES ALONE WILL STAY BELOW 10
FEET...BUT COMBINED WITH THE MODERATE/LARGE SOUTH SWELL BUILDING
TODAY MAY ALSO PUSH SEAS ABOVE THIS THRESHOLD FOR AREAS EXPOSED TO
BOTH ELEMENTS. THE ZONES CURRENTLY NOT IN THE SCA ARE NOT LIKELY
TO GET SCA WINDS/SEAS UNTIL THIS EVENING...SO WILL CONTINUE TO
MONITOR BUOYS...WIND OBSERVATIONS AND SCATTEROMETER DATA TODAY AND
MAKE A DECISION IN THE AFTERNOON FORECAST PACKAGE.

AS MENTIONED...AN EXTENDED PERIOD OF ELEVATED SOUTHERLY SWELLS IS
EXPECTED FROM TODAY THROUGH FRIDAY...WITH PEAK SURF HEIGHTS
EXPECTED TO BE ABOVE HIGH SURF ADVISORY LEVELS. AN ADVISORY FOR
SOUTH FACING SHORES IS IN EFFECT FOR ALL ISLANDS...AND CURRENTLY
EXTENDS THROUGH THE DAY ON WEDNESDAY. A NEW PULSE OF SWELL IS
EXPECTED THEN...AND DEPENDING ON BUOY AND SURF OBSERVATIONS...THE
ADVISORY MAY NEED TO BE EXTENDED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAIWI CHANNEL-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BRAVENDER

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.